Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 1, NWS Fort Worth, TX

March 18, 2008Palo Pinto County, Texas

NWS Fort Worth, TX issued this flash flood warning at Mar 18, 2008, 6:53 AM CDT for Palo Pinto County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2008, 6:53 AM CDT (11:53 UTC)
Expired
Mar 18, 2008, 11:00 AM CDT
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
None

County Palo Pinto County, TX

The radar

The Dyess AFB radar (KDYX), 94 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1768 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
2.4
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 181154
FFWFWD
TXC363-181600-
/O.NEW.KFWD.FF.W.0001.080318T1153Z-080318T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
653 AM CDT TUE MAR 18 2008

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PALO PINTO COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1100 AM CDT

* AT 653 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
THUNDERSTORMS WITH HEAVY RAIN ACROSS PALO PINTO COUNTY...WITH 
ADDITIONAL HEAVY RAIN MOVING INTO THE COUNTY FROM THE WEST AND 
SOUTH. RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN HAS ALREADY 
FALLEN...AND ANOTHER 1 TO 3 INCHES WILL BE POSSIBLE THROUGH 1100   
AM CDT.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...POSSUM KINGDOM STATE PARK...MINERAL WELLS AND GRAFORD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. 
REMEMBER...MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. TURN 
AROUND...DONT DROWN.

LAT...LON 3294 9857 3295 9846 3295 9843 3300 9840
      3300 9812 3300 9807 3285 9805 3251 9806
      3254 9854
TIME...MOT...LOC 1153Z 191DEG 41KT 3275 9832

$$

SCHULTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 18, 6:46 AM CDT, 7 minutes earlier.

Area forecast discussion, Mar 18, 6:46 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
646 AM CDT TUE MAR 18 2008

.AVIATION...
12Z TAF PACKAGE
SHOWERS WITH EMBEDDED THUNDERSTORMS ARE BEGINNING TO AFFECT THE
METROPLEX AIRPORTS AND WILL MOVE INTO THE WACO AREA BY MID MORNING.
EXPECT PRECIPITATION TO CONTINUE THROUGH MUCH OF THE TAF PERIOD.
BY THIS AFTERNOON...MOSTLY SHOWERS ARE EXPECTED. FOR THE REMAINDER
OF THIS MORNING...SCATTERED POCKETS OF HEAVY RAIN MAY AFFECT THE
METROPLEX AIRPORTS REDUCING VISIBILITIES TO 2-3SM.

A COLD FRONT IS MOVING THROUGH NORTH TEXAS AND CURRENTLY EXTENDS
FROM FORT WORTH TO NEAR GOLDTHWAITE. THE WINDS BEHIND THE FRONT
ARE ALSO BREEZY WITH SPEEDS OF 12-18KTS AND HIGHER GUSTS. THESE
WIND SPEEDS WILL CONTINUE THROUGH THE REMAINDER OF THE TAF PERIOD
AS A SURFACE LOW PRESSURE SLOWLY EXITS THE REGION. CEILINGS ARE THE
TRICKIEST PART OF THE FORECAST AS THEY CONTINUE TO BOUNCE AROUND.
MVFR CONDITIONS WILL PREVAIL UNTIL LATER TONIGHT BUT CEILINGS MAY
AT TIMES BRIEFLY LOWER INTO IFR OR RAISE INTO VFR.

82/JLD

&&

.PREV DISCUSSION... /ISSUED 402 AM CDT TUE MAR 18 2008/

DISCUSSION...
SEVERE THUNDERSTORMS EARLIER IN THE EVENING HAVE TRANSITIONED TO
HEAVY RAIN PRODUCERS ALONG AND BEHIND A SLOW MOVING COLD FRONT.
THE FRONT IS MOVING SLOWER THAN PREVIOUS EXPECTED AND IS RESULTING
IN HEAVY RAIN ACROSS THE NORTHWEST COUNTIES OF NORTH TEXAS. WE
HAVE DECIDED TO EXPAND THE FLASH FLOOD WATCH TO INCLUDE ALL NORTH
TEXAS COUNTIES. EXPECT THE HEAVY RAIN AREA TO SHIFT EAST WITH
TIME. THERE IS STILL A POTENTIAL FOR SEVERE STORMS ALONG THE COLD
FRONT...ESPECIALLY SOUTH OF INTERSTATE 20 AND WEST OF INTERSTATE
35 WHERE THE BEST CAPE IS LOCATED. THE RAIN WILL LINGER THROUGH
THE EVENING AS THE CORE OF THE UPPER LOW MOVES ACROSS THE REGION
AND SHOULD FINALLY END ON WEDNESDAY MORNING. ONE TO THREE INCHES
OF RAIN IS STILL LIKELY IN MANY AREAS WITH ISOLATED AMOUNTS IN
EXCESS OF 4 INCHES.

THE UPPER PATTERN WILL BECOME ZONAL THE LAST HALF OF THE WEEK WITH
NO SIGNIFICANT WEATHER EXPECTED. THE ECM AND GFS CONTINUE TO
INDICATE A CHANCE OF RAIN/THUNDERSTORMS SUNDAY WITH THE PASSAGE OF A
SHORT WAVE AND COLD FRONT.

TEMPERATURES FORECASTS WILL BE VERY DIFFICULT TODAY SINCE TEMPERATURES
AT SUNRISE WILL MOST LIKELY BE THE DAYTIME HIGH. CLOUDS SHOULD
STAY IN OVERNIGHT AND KEEP LOWS MOSTLY IN THE 40S. THE SUN WILL
MAKE A RETURN WEDNESDAY AND AFTERNOON HIGHS SHOULD REACH THE MID
AND UPPER 60S. EXPECT A SMALL WARMING TREND THROUGH THE WEEKEND
BEFORE A COLD FRONT MOVES THROUGH FRIDAY NIGHT/SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  65  43  67  43  73 / 100  80   5   0   0
WACO, TX              69  45  68  42  72 / 100  60   0   0   0
PARIS, TX             72  43  64  39  68 / 100 100  40   0   0
DENTON, TX            63  41  65  39  69 / 100  80   5   0   0
MCKINNEY, TX          65  43  66  39  69 / 100  90  20   0   0
DALLAS, TX            65  45  65  43  73 / 100  90  10   0   0
TERRELL, TX           68  44  65  42  71 / 100  90  10   0   0
CORSICANA, TX         70  45  66  41  71 / 100  70   5   0   0
TEMPLE, TX            68  43  69  42  73 / 100  60   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
ZONES:
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175.

&&

82/79
Hazardous weather outlook, Mar 18, 3:53 AM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
353 AM CDT TUE MAR 18 2008

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-
NAVARRO-FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-
LIMESTONE-LEON-MILAM-ROBERTSON-
353 AM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A TORNADO WATCH IS IN EFFECT THROUGH 9 AM FOR LOCATIONS
ALONG...SOUTH AND WEST OF A LINE FROM CISCO...TO GRANBURY...TO
GATESVILLE...TO LAMPASAS.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS NORTH TEXAS
TODAY. CLOUD TO GROUND LIGHTNING...LARGE HAIL...DAMAGING
WINDS...AND AN ISOLATED TORNADO ARE ALL POSSIBLE. IN ADDITION TO
THE SEVERE WEATHER...HEAVY RAINFALL IS LIKELY AND A FLASH FLOOD
WATCH IS IN EFFECT FOR MOST OF NORTH TEXAS THROUGH TUESDAY NIGHT.
THUNDERSTORMS ARE EXPECTED TO END FROM WEST TO EAST TUESDAY NIGHT
AS THE UPPER LEVEL SUPPORT FOR THESE STORMS MOVES OVER THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE ENDING WEDNESDAY MORNING ACROSS THE FAR EASTERN
PORTIONS OF NORTH TEXAS. THE FLASH FLOOD WATCH WILL ALSO END EARLY
WEDNESDAY MORNING.

ANOTHER CHANCE FOR THUNDERSTORMS EXISTS SATURDAY EVENING THROUGH
SUNDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY AND POSSIBLY TONIGHT ACROSS
MUCH OF NORTH TEXAS.

82/JLD

In the hours before

Special weather statement, Mar 18, 5:47 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
547 AM CDT TUE MAR 18 2008

TXZ142-181115-
MILLS TX-
547 AM CDT TUE MAR 18 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  MILLS COUNTY

AT 547 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF RICHLAND SPRINGS...MOVING
NORTH AT 50 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GOLDTHWAITE AND MULLIN.

VERY HEAVY RAIN...WIND GUSTS TO 40 MPH...AND SMALL HAIL ARE LIKELY
WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT TUESDAY MORNING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3141 9873 3139 9875 3147 9897 3161 9879
      3169 9875 3172 9849 3149 9830 3147 9831
      3129 9858
TIME...MOT...LOC 1047Z 194DEG 47KT 3137 9898

SCHULTZ
Special weather statement, Mar 18, 6:31 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
631 AM CDT TUE MAR 18 2008

TXZ141-181200-
COMANCHE TX-
631 AM CDT TUE MAR 18 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN COMANCHE COUNTY

AT 631 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES NORTH OF EARLY...MOVING NORTH AT 55 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE DE LEON.

VERY HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH ARE LIKELY
WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT TUESDAY MORNING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3226 9855 3217 9850 3215 9846 3212 9845
      3210 9844 3208 9844 3182 9875 3209 9892
TIME...MOT...LOC 1131Z 194DEG 50KT 3194 9890

SCHULTZ
Special weather statement, Mar 18, 6:33 AM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
633 AM CDT TUE MAR 18 2008

TXZ129-181200-
EASTLAND TX-
633 AM CDT TUE MAR 18 2008

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN EASTLAND COUNTY

AT 633 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF EASTLAND...MOVING NORTH AT
40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE EASTLAND AND RANGER.

VERY HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH ARE LIKELY
WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CDT TUESDAY MORNING
FOR NORTH CENTRAL TEXAS.

LAT...LON 3251 9881 3252 9848 3248 9847 3230 9848
      3222 9866 3230 9884
TIME...MOT...LOC 1133Z 190DEG 38KT 3231 9874

SCHULTZ

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:22 PM CDTSpecial Weather StatementFWDGrayson23 min
Mar 17, 7:24 PM CDTSpecial Weather StatementFWDFannin36 min
Mar 17, 7:24 PM CDTTornado WarningFWDLamar35 min
Mar 17, 7:40 PM CDTSpecial Weather StatementFWDHunt35 min
Mar 17, 7:44 PM CDTSevere Thunderstorm WarningFWDFannin, Lamar61 min
Mar 17, 8:38 PM CDTSpecial Weather StatementFWDYoung37 min
Mar 17, 9:06 PM CDTSevere Thunderstorm WarningFWDYoung39 min
Mar 17, 9:51 PM CDTSevere Thunderstorm WarningFWDStephens54 min
Mar 17, 10:26 PM CDTSevere Thunderstorm WarningFWDYoung64 min
Mar 17, 11:05 PM CDTSpecial Weather StatementFWDJack25 min
Mar 17, 11:14 PM CDTSevere Thunderstorm WarningFWDJack27 min
Mar 18, 5:47 AM CDTSpecial Weather StatementFWDMills28 min
Mar 18, 6:31 AM CDTSpecial Weather StatementFWDComanche29 min
Mar 18, 6:33 AM CDTSpecial Weather StatementFWDEastland27 min
Mar 18, 6:58 AM CDTSpecial Weather StatementFWDComanche32 min
Mar 18, 7:55 AM CDTSpecial Weather StatementFWDJack35 min
Mar 18, 8:51 AM CDTSpecial Weather StatementFWDTarrant24 min
Mar 18, 8:58 AM CDTRiver Flood WarningFWDHunt51 hr
Mar 18, 8:58 AM CDTRiver Flood WarningFWDHunt, Rockwall51 hr
Mar 18, 9:05 AM CDTRiver Flood WarningFWDDenton36 hr
Mar 18, 10:30 AM CDTSpecial Weather StatementFWDHill30 min
Mar 18, 10:38 AM CDTSpecial Weather StatementFWDMcLennan37 min
Mar 18, 10:50 AM CDTRiver Flood WarningFWDWise54 hr
Mar 18, 10:50 AM CDTSpecial Weather StatementFWDBosque25 min
Mar 18, 10:53 AM CDTSpecial Weather StatementFWDEllis37 min
Mar 18, 11:15 AM CDTFlash Flood WarningFWDDallas, Tarrant3 hr
Mar 18, 11:17 AM CDTSpecial Weather StatementFWDBosque28 min
Mar 18, 11:37 AM CDTFlash Flood WarningFWDCollin, Denton3 hr
Mar 18, 11:45 AM CDTSpecial Weather StatementFWDDallas30 min
Mar 18, 11:57 AM CDTSpecial Weather StatementFWDCoryell33 min
Mar 18, 12:08 PM CDTSpecial Weather StatementFWDLamar37 min
Mar 18, 12:22 PM CDTFlash Flood WarningFWDEllis3 hr
Mar 18, 12:29 PM CDTRiver Flood WarningFWDDallas12 hr
Mar 18, 12:32 PM CDTSpecial Weather StatementFWDDallas28 min
Mar 18, 12:59 PM CDTFlash Flood WarningFWDHill3 hr
Mar 18, 1:09 PM CDTSpecial Weather StatementFWDLimestone36 min
Mar 18, 1:11 PM CDTRiver Flood WarningFWDCollin44 hr
Mar 18, 1:11 PM CDTRiver Flood WarningFWDDallas64 hr
Mar 18, 1:17 PM CDTSpecial Weather StatementFWDBell28 min
Mar 18, 1:23 PM CDTSpecial Weather StatementFWDNavarro37 min
Mar 18, 1:28 PM CDTSpecial Weather StatementFWDErath32 min
Mar 18, 1:44 PM CDTSpecial Weather StatementFWDNavarro31 min
Mar 18, 1:46 PM CDTSpecial Weather StatementFWDMcLennan29 min
Mar 18, 1:50 PM CDTSpecial Weather StatementFWDLamar25 min
Mar 18, 1:52 PM CDTRiver Flood WarningFWDDallas16 hr
Mar 18, 2:00 PM CDTFlash Flood WarningFWDDallas, Tarrant3 hr
Mar 18, 2:04 PM CDTSevere Thunderstorm WarningFWDBosque, Hill, McLennan35 min
Mar 18, 2:12 PM CDTFlash Flood WarningFWDRockwall3 hr
Mar 18, 2:16 PM CDTSpecial Weather StatementFWDPalo Pinto29 min
Mar 18, 2:24 PM CDTFlash Flood WarningFWDCollin3 hr
Mar 18, 2:31 PM CDTFlash Flood WarningFWDBell, Coryell3 hr
Mar 18, 2:44 PM CDTSpecial Weather StatementFWDAnderson31 min
Mar 18, 2:50 PM CDTRiver Flood WarningFWDCollin31 hr
Mar 18, 3:01 PM CDTSevere Thunderstorm WarningFWDAnderson, Henderson44 min
Mar 18, 3:06 PM CDTFlash Flood WarningFWDEllis3 hr
Mar 18, 3:27 PM CDTSevere Thunderstorm WarningFWDVan Zandt28 min
Mar 18, 3:55 PM CDTFlash Flood WarningFWDHill3 hr
Mar 18, 4:33 PM CDTFlash Flood WarningFWDFannin, Hunt3 hr
Mar 18, 4:53 PM CDTFlash Flood WarningFWDDallas, Tarrant3 hr
Mar 18, 4:56 PM CDTRiver Flood WarningFWDComanche4 hr
Mar 18, 4:56 PM CDTRiver Flood WarningFWDComanche10 hr
Mar 18, 5:00 PM CDTFlash Flood WarningFWDDelta, Hopkins, Lamar3 hr
Mar 18, 5:12 PM CDTFlash Flood WarningFWDCollin, Kaufman, Rockwall3 hr
Mar 18, 5:20 PM CDTFlash Flood WarningFWDEllis, Johnson3 hr
Mar 18, 5:26 PM CDTSpecial Weather StatementFWDLeon34 min
Mar 18, 5:29 PM CDTSpecial Weather StatementFWDCollin31 min
Mar 18, 5:32 PM CDTRiver Flood WarningFWDDallas15 hr
Mar 18, 5:51 PM CDTSpecial Weather StatementFWDLeon24 min
Mar 18, 6:15 PM CDTSpecial Weather StatementFWDLeon30 min
Mar 18, 6:41 PM CDTSpecial Weather StatementFWDAnderson34 min
Mar 18, 6:53 PM CDTWind AdvisoryFWDAnderson, Bell, Bosque, Collin, Comanche, Cooke and 40 more9 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.